Medication Guide App

Study Shows Weight-Loss Drug Rimonabant is Associated with Severe Adverse Psychiatric Events

SYDNEY, Australia, Nov. 15, 2007--Patients given the weight-loss drug rimonabant are at increased risk of severe psychiatric events, conclude authors of an Article published in this week’s edition of The Lancet.

The prevalence of obesity continues to increase worldwide, and there is a demand for effective and safe anti-obesity agents that can produce and maintain weight loss and thereby reduce prevalence of conditions associated with being overweight. Professor Arne Astrup, Department of Human Nutrition, Faculty of Life Sciences, University of Copenhagen, Denmark, and colleagues did a meta-analysis of four double-blind randomised controlled trials featuring 4105 patients, which compared treatment with 20 mg per day rimonabant with placebo.

They found that patients given rimonabant had a 4·7 kg greater weight reduction after one year than did those given placebo. However, patients given rimonabant were at 40% higher risk of having adverse events or serious adverse events. Patients given rimonabant were 2·5 times more likely to discontinue treatment because of depressive disorders than were those given placebo, and three times more likely to discontinue treatment due to anxiety.

The authors point out that there were no follow-ups after discontinuation of active treatment with rimonabant, thus any weight regain could not be assessed. They say: "As with other weight-loss drugs, relapse is expected to occur after treatment has ended, and to achieve weight maintenance and maintain the improvement of the cardiovascular and diabetes risk factors the drug needs to be taken for life."

They conclude: "Our findings suggest that 20 mg per day of rimonabant increases the risk of psychiatric events—ie, depressed mood disorders and anxiety—despite depressed mood being an exclusion criterion in these trials. Taken together with the recent US Food and Drug Administration finding of increased risk of suicide during treatment with rimonabant, we recommend increased alertness by physicians to these potentially severe psychiatric adverse reactions."

In an accompanying Comment, Professor Philip Mitchell and Professor Margaret Morris, School of Psychiatry and School of Medical Sciences, University of New South Wales, Sydney, NSW, Australia, say: "These findings are especially striking since those with a history of significant depression or other psychiatric illnesses had been excluded before study entry; there is strong evidence that people with severe obesity are at high risk of depression...[this] meta-analysis raises major questions about the safety of rimonabant in obese people, who are already at an increased risk of depression, especially since the FDA review suggests that the risk of suicide is increased with this agent." The Comment authors add that other companies which have drugs similar to rimonabant in phase II or III development need to monitor them very carefully for psychiatric complications.

Professor Arne Astrup, Department of Human Nutrition, University of Copenhagen, Denmark. T) +45 2143 3302

Comment Professor Philip Mitchell, School of Psychiatry and School of Medical Sciences, University of New South Wales, Sydney, NSW, Australia. T) +61 2 93823711 / +61 417675409

Comment Professor Margaret Morris, School of Psychiatry and School of Medical Sciences, University of New South Wales, Sydney, NSW, Australia, T) +61 2 9385 1560 / + 61 404790699

 

pressoffice@lancet.com  
Telephone: +44 (0)20 7424 4949/4249
Please mention The Lancet as the source of this material
Issued by Tim Duffy, North American Editorial and Press Coordinator, The Lancet

Posted: November 2007

View comments

Hide
(web1)